Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
World J Gastroenterol. 2014 Jun 7;20(21):6671-4. doi: 10.3748/wjg.v20.i21.6671.

Rapid improvement in post-infectious gastroparesis symptoms with mirtazapine.

Author information

  • 1Shinjini Kundu, Medical Scientist Training Program, University of Pittsburgh School of Medicine, Pittsburgh, PA 15261, United States.

Abstract

We report the case of a 34-year-old woman with severe post-infectious gastroparesis who was transferred from an outside medical facility for a second opinion regarding management. This patient had no prior history of gastrointestinal symptoms. However, in the aftermath of a viral illness, she developed two months of intractable nausea, vomiting, and oral intake intolerance that resulted in numerous hospitalizations for dehydration and electrolyte disturbances. A solid-phase gastric emptying scan had confirmed delayed emptying, confirming gastroparesis. Unfortunately, conventional pro-kinetic agents and numerous anti-emetic drugs provided little or no relief of the patient's symptoms. At our institution, the patient experienced a cessation of vomiting, reported a significant reduction in nausea, and tolerated oral intake shortly after taking mirtazapine. Based on mirtazapine's primary action as a serotonin (5-HT) 1a receptor agonist, we infer that this receptor system mediated the clinical improvement through a combination of peripheral and central neural mechanisms. This report highlights the potential utility of 5-HT1a agonists in the management of nausea and vomiting. We conclude that mirtazapine may be effective in treating symptoms associated with non-diabetic gastroparesis that are refractory to conventional therapies.

KEYWORDS:

Anti-emetics; Gastroparesis; Mirtazapine; Nausea; Symptoms; Vomiting

PMID:
24914393
[PubMed - in process]
PMCID:
PMC4047357
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for Baishideng Publishing Group Inc. Icon for PubMed Central
    Loading ...
    Write to the Help Desk